Potent 'New' Synthetic Drug U-47700 Has Hit North Texas

Potent 'New' Synthetic Drug U-47700 Has Hit North Texas

By McCarton Ackerman 03/14/16

Illegal in Sweden and Finland, the widely unregulated synthetic drug recently sent two users to the hospital. 

Image: 
Potent 'New' Synthetic Drug U-47700 Has Hit North Texas
Photo via Shutterstock

The synthetic opioid U-47700 has largely been limited to laboratories in the last several decades, but is now being "recycled" as a recreational drug.

The drug recently sent two young adults in North Texas to the hospital—one of them is in intensive care unit with respiratory depression—prompting the Parkland Health and Hospital System to release a statement last week warning of the dangers of U-47700.

The synthetic opioid can be snorted in powder form, and there have also been reports of it being taken orally, intravenously and even rectally. U-47700 is 7.5 times more powerful than morphine and can cost as low as $40 per gram, the Dallas Observer notes.

“This seems to be a pretty new recycling of the drug which is intended as a research drug and not for use in humans,” Dr. Kristina Domanski, a toxicologist with the North Texas Poison Center, said in the Parkland Hospital press release. In February, the United Nations Office on Drugs and Crime issued a statement regarding a death that was linked to a combination of fentanyl and U-47700 in Belgium. The UNODC noted that U-47700 has “effects very similar to morphine and heroin, but with a significantly shorter duration of action.” The strong opioid poses a risk for potential overdose and respiratory depression. The drug has been linked to deaths throughout Europe, as well, prompting Sweden and Finland to make it illegal.

The Observer provides several examples of personal experiences with U-47700 that users have shared on online forums like Bluelight and Reddit. One Bluelight user quoted a parent whose son died from an accidental overdose while using U-47700. “He was still sitting in his chair, so I hope with all my heart that he died quickly, painlessly and without fear,” the parent wrote on the forum. “He was our only child…we don't have answers, but these chemicals are far too dangerous. Live to be old, not just 22.”

Another user on Reddit reported watching a friend nearly overdose on the drug, until they administered Narcan.

On the other hand, some users have shared positive experiences they've had with the drug. As quoted in the Observer, another Reddit user who purchased U-47700 in liquid form from a Swedish supplier said three squirts into the nostril brought on a feeling of “light relaxation and calmness.” Although they noted that their motor coordination was "slightly impaired," they reported waking up the next morning “with no hangover or anything.”

But judging by the fatal overdoses linked to U-47700, it may be that euphoric experiences with the synthetic opioid are the exception and not the rule.

Please read our comment policy. - The Fix
Disqus comments
McCarton.JPG

McCarton Ackerman is a freelance writer and editor living in Portland, Oregon. He has been a contributor for The Fix since October 2011, writing on a wide range of topics ranging from medical marijuana in Colorado to the world's sexiest drug smugglers. Follow him on Linkedin and Twitter.

Disqus comments